Hail, Coryell
- When
- December 28, 9:10 AM CST
- Where
- Coryell County, 2.16 mi SSE of Copperas Cove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.100, -97.910
An upper level disturbance rapidly intensified while dropping southeast from the Panhandle into North Texas Saturday morning December 28. Thunderstorms developed near and south of the DFW Metroplex in the vicinity of a surface low and Pacific front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level disturbance rapidly intensified while dropping southeast from the Panhandle into North Texas Saturday morning December 28. Thunderstorms developed near and south of the DFW Metroplex in the vicinity of a surface low and Pacific front. A few storms became severe while pushing east along and south of the I-20 corridor. Heavy rain also caused flooding in a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 28, 5:04 AM CST, 4 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Fort Worth TX 504 AM CST Sat Dec 28 2024 ...New Aviation, Short Term... .KEY MESSAGES... - Scattered thunderstorms will affect areas along and east of the I-35 corridor through early afternoon. A few strong or severe storms are possible with hail being the main threat. - Warmer weather is expected through Monday, followed by a cool- down for New Year's Eve and the opening days of 2025. && .SHORT TERM... /NEW/ Update: A few elevated storms have developed a bit ahead of schedule as large scale ascent strengthens. Storms will increase in coverage and intensity over the next few hours as a strong shortwave trough and Pacific cold front sweep though the area. Some severe storms will be possible, particularly along/east of I-35 and along/south of I-20. Hail will be the main threat through 9 AM as storms remain elevated. The damaging wind threat will increase after 9 AM as convection becomes more surface based. All activity will exit to the east around 3 PM or so this afternoon. 30 Previous Discussion: /Through Sunday/ The next storm system slated to impact North and Central Texas is another shortwave trough currently taking shape near the Texas Panhandle/New Mexico border. The shortwave is progged to undergo rapid intensification while dropping southeast through Northwest Texas overnight. A lee surface cyclone will accompany the upper level system with a warm front extending to its east and a Pacific front to its south. The warm front will likely be located somewhere near the I-20 corridor when the shortwave reaches the Big Country and strong ascent arrives. This should lead to convective initiation somewhere near the I-35 corridor along and south of I-20, with onset being 6 to 7 AM. Time of day may not be ideal for the development of severe thunderstorms, as even the "warm" sector will consist of both temperatures and dewpoints in the lower 60s (fog may already be in place as storms develop). A morning temperature inversion just off the surface may even keep all convection elevated in nature through mid morning. That being said, "most unstable" CAPE in the neighborhood of 2000 j/kg combined with plentiful deep layer shear will make large hail a good possibility in a few of the stronger cells. There may also be an isolated tornado threat for any storm which may end up riding the warm front. With the effective shear vector being near parallel to the Pacific front, cell mergers will grow convection quickly upscale as it pushes into the East Texas counties late morning through Saturday afternoon. Surface based instability will also be in the increase, allowing for a damaging wind threat for the eastern-most counties, particularly in the afternoon. The front and associated convection will exit the eastern-most counties mid afternoon, giving way to a nice Saturday evening. Wrap-around moisture will keep low clouds lingering across the east, and may create another night of patchy fog for areas along and east of the I-35 corridor. Fog will dissipate by midday, giving way to a mostly sunny Sunday with highs in the 60s to lower 70s. 30 && .LONG TERM... /Issued 345 AM CST Sat Dec 28 2024/ /Monday Through Friday/ Our progressive winter pattern will persist into 2025 with a polar jet displaced more equatorward than is typical for La Nina, perhaps evidence that the cold phase of ENSO is still struggling to take hold. But during the week of New Year's, the embedded storm systems will be a bit more poleward than during the bulk of December, which may result in our first rain-free week since November. The late December stretch of unseasonably warm weather will culminate on Monday when abundant sunshine and downsloping westerly winds behind a dryline surge push high temperatures to as much as 20 degrees above normal. However, it now appears that the winds will begin gaining a northerly component during the afternoon, reducing the potential for 80F+ across our western zones. But before the cold advection ensues, the relative humidity will dip 20 percent in some locations west of I-35. Healthy winter grasses from recent rainfall should prevent wildfire initiation, and inadequate wind speeds would limit any spread. With the boundary layer scoured of moisture, a cold front will arrive Monday night without precipitation. More seasonal weather will follow on New Year's Eve. Although winds will diminish Tuesday evening, temperatures will fall through the 40s, with some locations dipping into the 30s before the clock strikes midnight. Western and northern zones will begin 2025 with a light freeze; a more widespread freeze is expected Thursday morning. Southerly winds will return on Thursday, and on Friday, some locations will top 60F for the first time in 2025. 25 && .AVIATION... /NEW/ /12Z TAFs/ Isolated thunderstorms will likely only increase in coverage this morning, especially after 13Z when large scale forcing becomes maximized. Will keep a TEMPO group for TS at all airports from either 12-16Z or 13-17Z. A few severe storms with large hail may occur. Convection will push east of all airports around 17Z and continue into east Texas this afternoon. South winds will shift to the northwest around 20Z as a Pacific cold front pushes through the area. Wrap-around moisture may keep MVFR cigs in the Metroplex through tonight, and another round of patchy fog Sunday morning. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 68 47 69 49 76 / 60 5 0 0 0 Waco 72 46 70 49 76 / 70 0 0 0 0 Paris 62 45 63 48 69 / 80 30 0 0 0 Denton 66 44 69 46 75 / 50 5 0 0 0 McKinney 65 45 67 47 75 / 70 10 0 0 0 Dallas 68 46 68 51 75 / 60 5 0 0 0 Terrell 68 47 67 48 75 / 80 10 0 0 0 Corsicana 71 50 69 51 77 / 80 5 0 0 0 Temple 75 46 73 48 81 / 60 0 0 0 0 Mineral Wells 70 44 74 45 79 / 20 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 345 AM CST Sat Dec 28 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290945- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 345 AM CST Sat Dec 28 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Areas of dense fog will be possible this morning, primarily east of I-35. Scattered thunderstorms will affect areas mainly along and east of the I-35 corridor today. A few strong or severe storms are possible with hail being the primary threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested today along and east of I-35.
Special Weather Statement
National Weather Service Fort Worth TX
735 AM CST Sat Dec 28 2024
TXZ107-122-123-281415-
Van Zandt TX-Hopkins TX-Rains TX-
735 AM CST Sat Dec 28 2024
...A strong thunderstorm will impact portions of northwestern Van
Zandt, southern Hopkins and Rains Counties through 815 AM CST...
At 734 AM CST, Doppler radar was tracking a strong thunderstorm near
Emory, or 14 miles northeast of Wills Point, moving northeast at 55
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Van
Zandt, southern Hopkins and Rains Counties, including the following
locations... Myrtle Springs, Jones, Flats, Alsa, Cornersville, Pine
Forest, Hermits Cove, and Martin Springs.
This includes Interstate 20 between mile markers 517 and 528.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CST for
north central Texas.
&&
LAT...LON 3296 9531 3296 9566 3272 9564 3268 9559
3260 9559 3254 9600 3284 9604 3284 9593
3287 9599 3296 9595 3316 9532
TIME...MOT...LOC 1334Z 240DEG 49KT 3280 9579
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JLDunnSpecial Weather Statement
National Weather Service Fort Worth TX
834 AM CST Sat Dec 28 2024
TXZ156-281500-
Lampasas TX-
834 AM CST Sat Dec 28 2024
...A strong thunderstorm will impact portions of southeastern
Lampasas County through 900 AM CST...
At 833 AM CST, Doppler radar was tracking a strong thunderstorm over
Lampasas, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Lampasas around 840 AM CST.
Kempner around 855 AM CST.
Other locations impacted by this storm include Rumley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3110 9834 3127 9805 3109 9792 3108 9792
3103 9804 3103 9829
TIME...MOT...LOC 1433Z 247DEG 28KT 3106 9822
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JLDunnThe Ft Hood radar (KGRK), 66 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
4 hail, 2 flash flood. Local standard time, as filed.
Emergency Management reported several secondary roads were flooded across northern Navarro County in the Emhouse to Rice to Chatfield area as well as along the Navarro Ellis county line.
Several flooded roadway and stranded vehicle mPING reports were received from the Corsicana area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227451, 1227452, 1227453, 1227454, 1229379, 1229330.